At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Periorbital dermatitis is a medical term used to describe a specific type of facial rash that causes acne-like bumps to develop around the mouth. This rash may occasionally appear on other areas of the face and may cause mild to moderate discomfort. Women are affected by periorbital dermatitis more often than men, although the direct cause for this is unknown. Topical medications such as steroid creams and commercial lotions are common triggers for those prone to having outbreaks of this skin anomaly. Treatment for periorbital dermatitis usually involves the discontinuation of facial creams, although prescription antibiotics may be needed in more severe cases.
Small bumps that resemble acne often develop around the mouth of those with periorbital dermatitis. These bumps rarely itch, although the rash may burn or sting, especially when touched. In some cases, the rash may also appear on other areas of the face, such as the nose or around the eyes. Most people with this condition are female, although males can sometimes become affected as well.
While the exact cause of periorbital dermatitis is not clearly understood, the use of topical steroid creams seems to be a common trigger. For this reason, medications that contain steroids are usually not recommended for those with a history of this skin condition. Some commercial moisturizers or cosmetic products may also trigger symptoms for some people.
Diagnosis of periorbital dermatitis typically requires only an examination by a dermatologist, a doctor who specializes in the diagnosis and treatment of skin disorders. No further diagnostic tests are usually required, although a culture may be taken if one or more of the lesions appear to be infected.
Treatment for periorbital dermatitis is relatively simple in most cases. If steroid medications are being used, the patient is usually asked to discontinue taking those drugs, or they may be replaced with other medications. This step alone is enough to clear up the rash in most situations.
If a skin infection develops as a result of periorbital dermatitis, oral or topical antibiotics may be prescribed. Infection usually occurs due to the affected person scratching or otherwise irritating the affected area. It is important to avoid trying to pop or rupture the bumps associated with the rash, as this greatly increases the chances of infection. Antibiotic therapy may be needed for several weeks or longer in order for complete healing to occur. If steroid medications or other triggering products are used after the rash has disappeared, chances are high that it will recur.